Kansas, 2009Flash Flooding in Kansas, October 8 to 9, 2009
October 8 to 9, 2009 · NWS SGF · 4 events in 3 counties and zones
Widespread heavy rainfall and flooding occurred across southeast Kansas and the Missouri Ozarks. The heavy rainfall was associated with several rounds of efficient rain producing stratiform events along a stalled warm front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall and flooding occurred across southeast Kansas and the Missouri Ozarks. The heavy rainfall was associated with several rounds of efficient rain producing stratiform events along a stalled warm front. Isolated convective elements embedded in the system and a few ahead of the system also produce some enhanced rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 8, 5:34 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 8, 5:34 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT THU OCT 8 2009
...UPDATE TO AVIATION...
.DISCUSSION...
VERY COMPLEX...CHALLENGING FORECAST THIS PACKAGE. PRIMARY CONCERNS
DEAL WITH HEAVY RAINFALL TODAY THROUGH EARLY FRIDAY...FOLLOWED BY
CHILLY TEMPERATURES FROM LATE TONIGHT THROUGH EARLY NEXT WEEK.
CURRENTLY...INITIAL ROUND OF WAA PRECIP IS EXITING TO THE NORTH.
THIS FIRST BATCH OF PRECIP ARRIVED A LITTLE EARLIER THAN
EXPECTED...BUT IS BEHAVING AS EXPECTED...DRIVEN BY STRONG
ISENTROPIC UPGLIDE ON THE HEELS OF AN INCREASING LOW LEVEL JET.
FOR THE NEXT FEW HOURS...MOST OF THE AREA WILL PROBABLY END UP
BEING RAIN FREE...FOR THE MOST PART. CELLS WILL STILL BE POSSIBLE
ACROSS CENTRAL MO...THOUGH THE FOCUS FOR FURTHER DEVELOPMENT WILL
CONTINUE TO SHIFT NORTH WITH TIME. THE HEAVY RAIN EVENT PROGGED
FOR THE AREA TODAY AND TONIGHT IS BEGINNING TO SHOW THE WHITES OF
ITS EYES. CONVECTION CONTINUES TO BLOSSOM IN A BAND FROM THE
PANHANDLE OF TX INTO EASTERN KS. FURTHER EXPANSION OF THIS PRECIP
IS EXPECTED IN THE COMING HOURS WITH INCREASED UPPER LEVEL SUPPORT
AND EVER INCREASING LOW LEVEL MOISTURE CONVERGENCE. WESTERN ZONES
WILL LIKELY BEGIN TO SEE INCREASING PRECIP PRIOR TO DAWN
FYI...WILL NEED TO RESET THE STORM TOTAL PRECIP FOR THE SGF RADAR.
MUCH OF THE RAIN THAT HAS FALLEN TO THIS POINT ENCOUNTERED A FAIR
AMOUNT OF EVAPORATION. IN ADDITION...BRIGHT BANDING CONTAMINATION
HAS LED TO RADAR OVER ESTIMATION OF NEARLY ONE INCH. TO THIS
POINT...RAINFALL TOTALS ARE LESS THAN ONE TENTH OF AN INCH ALONG
AND SOUTH OF HIGHWAY 60. IN THE BAND OF RAIN THAT FELL FROM VIH TO
BOLIVAR TO PITTSBURG KS...AMOUNTS ON THE ORDER OF ONE QUARTER TO
THREE QUARTERS OF AN INCH ARE MUCH MORE PLAUSIBLE.
TODAY AND TONIGHT...THE 00Z SUITE OF MODELS OFFERS LITTLE CHANGE
TO THE GOING FORECAST. PRIMARILY LOOKING AT A HEAVY RAIN EVENT FOR
THE AREA. THERE REMAINS A CONDITIONAL RISK FOR SEVERE STORMS
SOUTHEAST OF THE PLATEAU. OVERALL...FORECAST AREAL RAINFALL
AMOUNTS HAVE COME DOWN SLIGHTLY...THOUGH THE AREA IS ON TRACK FOR
WIDESPREAD TWO TO FOUR INCHES OF RAINFALL. THERE WILL BE A
CORRIDOR OF HIGHER AMOUNTS...WITH THE BEST ESTIMATION BEING THE
INTERSTATE 44 CORRIDOR...WHERE LOCALIZED RAINFALL AMOUNTS OF
AROUND FIVE INCHES WILL BE POSSIBLE.
HEAVY RAINFALL RISK...THE REGION WILL REMAIN SQUARELY IN THE RIGHT
ENTRANCE REGION OF A STRENGTHENING UPPER LEVEL JET. SEVERAL PIECES
OF ENERGY WILL EMANATE FROM THE SOON TO BE EJECTING UPPER LOW
OVER THE SOUTHWEST CONUS. THIS WILL PROVIDE PERSISTENT LIFT IN A
NARROW...BUT ELONGATED CORRIDOR FROM TX INTO THE MIDWEST. A SFC
FRONT WILL TAKE SHAPE ESSENTIALLY OVER THE AREA TODAY...JUST
NORTHWEST OF THE PLATEAU. THE BEST PROSPECTS FOR NEAR SFC WAA WILL
BE SE OF THE PLATEAU...WITH ONLY A MINOR WARM UP SLATED FOR THE
NW CWA. LOW LEVEL CONVERGENCE WILL INCREASE THROUGHOUT THE
DAY...WITH MOISTURE ADVECTION CONNECTIONS FROM THE PACIFIC IN THE
MID/UPPER LEVELS AND THE GULF IN THE LOW LEVELS. PWS ARE STILL
PROGGED TO INCREASE TO 200 PERCENT OF NORMAL. RAINFALL WILL
CONTINUE TO EXPAND THIS MORNING ACROSS THE NORTHWEST HALF OF THE
AREA...GRADUALLY EXPANDING TO THE SOUTHEAST THIS AFTERNOON AND
ESPECIALLY TONIGHT AS LOW PRESSURE ALONG THE SFC FRONT DEVELOPS IN
RESPONSE TO THE EJECTING UPPER LOW. THE FRONT WILL MOVE THE
SOUTHEAST THE QUICKEST OVERNIGHT TONIGHT AS THE SFC LOW BEGINS TO
TREK INTO THE OHIO RIVER VALLEY REGION. THE AREA LOOKING AT THE
LONGEST DURATION OF RAIN...AND THUS THE HIGHEST TOTALS WILL BE
NEAR OR JUST NW OF THE PLATEAU...AS THIS IS WHERE THE SFC BOUNDARY
AND LOW LEVEL CONVERGENCE WILL BE MAXIMIZED. OF NOTE...THE SREF
PROBABILITIES FOR RAIN GREATER THAN TWO INCHES EXCEEDS 60 PERCENT
IN THIS AREA...WHICH IS THE HIGHEST I HAVE SEEN IN SOME TIME.
SEVERE RISK...RARELY DO WE EXPERIENCE A LARGE SCALE HEAVY RAINFALL
EVENT WITH SEVERE WEATHER. HOWEVER...THERE IS SMALL WINDOW OF
OPPORTUNITY FOR SEVERE WEATHER TODAY SOUTHEAST OF THE PLATEAU...
ROUGHLY FOR AREAS ALONG/SE OF SALEM TO HARTVILLE TO CASSVILLE.
MODEL PROGGED INSTABILITY IS A TAD TOO HIGH...ESPECIALLY FROM THE
NAM...AS TEMPS IN THE 80S WILL BE HARD TO COME BY GIVEN EXTENSIVE
CLOUD COVERAGE. THOUGH WE WILL STILL MUSTER 500 TO 1000 J/KG OF
MLCAPE PRIOR TO RAIN COMMENCING IN THE RISK AREA. TYPICALLY IN
THESE SITUATIONS... THERE IS LITTLE HOLDING US BACK FROM FREELY
CONVECTING. WITH SUCH SUBSTANTIAL LARGE SCALE SUPPORT FOR
LIFT...ONCE THE CORRIDOR OF GREATEST LIFT SHIFTS INTO SOUTH
CENTRAL MISSOURI...CONVECTION WILL RAPIDLY BLOSSOM. GIVEN GOOD
SHEAR AND SOME INSTABILITY...INITIAL CELLS MAY POSE A RISK OF
DAMAGING WINDS...AND AN OUTSIDE SHOT AT A TORNADO GIVEN STRONG LOW
LEVEL SHEAR. THE MOST PLAUSIBLE OUTCOME IS A BRIEF PERIOD OF A
SEVERE RISK THIS AFTERNOON AS CONVECTION STARTS...THEN QUICKLY
TRANSITIONING TO A HEAVY RAIN RISK AS LARGE SCALE LIFT RESULTS IN
THE RISK AREA BEING ENVELOPED BY A LARGE SWATH OF HEAVY RAIN AND
EMBEDDED THUNDER.
FRIDAY...FOLLOWED THE GLOBAL GUIANCE...GFS/ECMWF/UKMET....WITH
TIMING THE EXITING FRONT. THE NAM/SREF IS MUCH TOO SLOW WITH THIS
BOUNDARY. AS A RESULT PRECIP WILL END DURING THE MORNING...WITH
THE BETTER BAND OF RAIN OVER SOUTH CENTRAL MO. THERE WILL BE
LINGERING STRATUS AND A CHANCE FOR DRIZZLE OR SPRINKLES THE
REMAINDER OF THE DAY. SPEAKING FRANKLY...FRIDAY JUST WON/T BE VERY
NICE. CLOUDY...DAMP...NORTHWEST BREEZE AND TEMPERATURES FALLING TO
OR HOVERING AROUND 50F. THIS IS SOME 20F BELOW THE SEASONAL
AVERAGE.
FRIDAY NIGHT THROUGH EARLY NEXT WEEK...THE FORECAST GETS NO EASIER
FOR THIS TIME FRAME AS WE FLIRT WITH FROST/FREEZE POTENTIAL
SATURDAY NIGHT AND AGAIN EARLY NEXT WEEK. GIVEN MODEL
DISCREPANCIES...THERE IS NO CLEAR CUT CONFIDENT SOLUTION TO
PEGGING A FROST/FREEZE RIGHT NOW. ONE CAN ONLY BE URGED TO PLAN ON
TEMPS FLIRTING WITH FROST/FREEZE SATURDAY NIGHT AND TO STAY TUNED
TO FUTURE FORECASTS. OVERALL...THE WEEKEND LOOKS MIGHTY CHILLY.
THE WARMER DAY...THOUGH ONLY BY COMPARISON...WILL BE SATURDAY AS
HIGHS SHOULD BE ABLE TO GET TO THE MID 50S TO LOWER 60S IN
ADVANCE OF A REINFORCING SHOT OF COLD AIR. LOWS WILL BE IN THE 30S
SAT NIGHT THROUGH MON NIGHT...WITH HIGHS TRYING MIGHTILY TO REACH
THE 50S. SUNDAY LOOKS TO BE THE COLDEST OF THE DAYS...SOME AREAS
MAY HAVE TROUBLE WARMING OUT OF THE 40S. WHILE THE RISK FOR A
FROST OR FREEZE IS NOT ALL THAT UNUSUAL FOR THIS TIME OF
YEAR...AVG FIRST FROST IS MID OCT...THE VERY CHILLY HIGHS ARE
QUITE UNUSUAL.
GAGAN
&&
.AVIATION...
THE FORECAST CHALLENGE FOR THE 24 HOUR TAF PERIOD WILL BE
THUNDERSTORMS...IFR CEILINGS AND VISIBILITY WITH PRECIPITATION...AND
LOW LEVEL WIND SHEAR. CONDITIONS WILL STEADILY DEGRADE ACROSS THE
AREA TODAY FROM WEST TO EAST AS THE FRONT TRAVERSES THE AREA. WINDS
WILL SHIFT OUT OF THE NORTHWEST OVERNIGHT BEHIND THE FRONT.
KARDELL
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Oct 8, 4:31 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT THU OCT 8 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
531 AM CDT THU OCT 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAINFALL LEADING TO FLASH FLOODING IS EXPECTED THROUGH
EARLY FRIDAY ACROSS THE ENTIRE OUTLOOK AREA. WIDESPREAD RAINFALL
AMOUNTS OF TWO TO FOUR INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE
POSSIBLE AS A VERY MOIST ATMOSPHERE INTERACTS WITH A SLOW MOVING
FRONTAL BOUNDARY. THERE IS AN ENHANCED RISK OF FLASH FLOODING OF
AREA STREAMS...CREEKS...LOW WATER CROSSINGS AND OTHER LOW LYING
AREAS. MINOR AND POSSIBLY MODERATE RIVER FLOODING IS ALSO
POSSIBLE.
THERE IS A CONDITIONAL RISK OF SEVERE THUNDERSTORMS FOR AREAS
ALONG AND SOUTHEAST OF A LINE FROM SALEM...TO HARTVILLE...TO
CASSVILLE TODAY. STRONG SHEAR WILL BE AVAILABLE THROUGHOUT THE
ATMOSPHERE TO SUPPORT STORM ORGANIZATION...HOWEVER THE AMOUNT OF
INSTABILITY AVAILABLE IS IN QUESTION. IF ENOUGH INSTABILITY CAN
BE REALIZED...THERE WILL BE A WINDOW OF OPPORTUNITY LATE THIS
MORNING INTO EARLY THIS EVENING WHERE THUNDERSTORMS MAY PRODUCE
DAMAGING WIND GUSTS ACROSS SOUTHERN MISSOURI. AS RAINFALL QUICKLY
OVERSPREADS SOUTHERN MISSOURI THIS AFTERNOON...THE RISK FOR
SEVERE WEATHER WILL QUICKLY DIMINISH WITH THE PRIMARY HAZARD
TRANSITIONING TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
RAINFALL WILL COME TO AN END ACROSS SOUTHERN MISSOURI BY MIDDAY
FRIDAY. EXCESS RUNOFF WILL CONTINUE THE RISK OF RESIDUAL
FLOODING.
CHILLY TEMPERATURES ARE EXPECTED THIS WEEKEND INTO EARLY NEXT
WEEK AS A COLD CANADIAN AIRMASS FILTERS INTO THE REGION. LOW
TEMPERATURES MAY FLIRT WITH THE FREEZING MARK...OR AT LEAST COLD
ENOUGH TO A SUPPORT FROST. CONFIDENCE IN THE POTENTIAL FOR A
FROST OR FREEZE IS LOW AT THIS TIME...THOSE SENSITIVE TO A
POTENTIAL FROST OR FREEZE ARE URGED TO STAY TUNED TO THE LATEST
FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
In the hours before
Local storm report, Oct 8, 6:07 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM HEAVY RAIN 4 W PITTSBURG 37.83N 93.37W
10/08/2009 M1.25 INCH HICKORY MO PUBLIC
&&
ANGLELocal storm report, Oct 8, 6:08 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 AM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY RAIN FLEMINGTON 37.80N 93.50W
10/08/2009 M1.12 INCH POLK MO PUBLIC
&&
ANGLEFlash Flood, Crawford
- When
- October 8, 6:40 AM CST to 12:00 PM CST
- Where
- Crawford County, 3.99 mi SSE of Monmouth to 3.07 mi SSE of Monmouth
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.314, -94.911
Heavy rainfall caused water to flow over 40th Street making it impassable.
Flash Flood, Crawford
- When
- October 8, 9:10 AM CST to 12:00 PM CST
- Where
- Crawford County, 3.3 mi NE of Walnut to 2.5 mi NNE of Walnut
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.639, -95.046
A low water crossing near the intersection of County Road 700 and 30th Street was flooded and impassable.
Flash Flood, Cherokee
- When
- October 8, 1:06 PM CST to 6:00 PM CST
- Where
- Cherokee County, 0.96 mi SW of Sherwin to 1.15 mi SSW of Sherwin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.171, -94.963
The Cherokee County Emergency Management Director observed flooding over a section of SW 70th Road west of Columbus where the Denny Branch of Cherry Creek crosses the road.
Flash Flood, Bourbon
- When
- October 8, 10:30 PM CST to October 9, 4:30 AM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott to 1.86 mi WSW of Ft Scott
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -94.710
Flash flooding lead to washouts and bridge damage to several roads across the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Missouri, October 8 to 9, 20091 death · $1,000 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, October 8 to 9, 20091 injured · $2.5 million · 65 kt wind · 51 events
- Heat in Florida, October 8 to 11, 20091 death · 1 event
- Hail and Damaging Wind in Texas, October 8, 2009$2.2 million · 2.5 in hail · 3 events
- Flash Flooding and Damaging Winds in Arkansas, October 8 to 9, 2009$375,000 · 76 kt wind · 9 events
- Flash Flooding in Oklahoma, October 8 to 9, 2009$75,000 · 19 events
- Flooding and Hail in Kentucky, October 8 to 9, 2009$60,000 · 52 kt wind · 9 events
- Flash Flooding and Flooding in Texas, October 8 to 11, 2009$19,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Oklahoma, October 8, 20091 in hail · 13 events
- Flash Flooding in Missouri, October 8, 20097 events
- Flooding and Heavy Rain in Missouri, October 8 to 9, 20094 events
- Flooding and Heavy Rain in Kansas, October 8 to 9, 2009$1,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 197621, 197623, 197624, 199864.